Management of Chemotherapy-Induced Nausea and Vomiting - Episode 6
Impact of CINV on Quality of Life
Bhavesh Shah, RPh, BCOP, and Katharine Lin, PharmD, BCOP, elaborate on the impact chemotherapy-induced nausea and vomiting has on patients’ quality of life.
Katherine Lin, PharmD, BCOP: Bhavesh, what is the impact on the patient’s quality of life?
Bhavesh Shah, RPh, BCOP: You know, I think we talked about the economic impact for the patients. But there’s also a quality-of-life impact where we have patients who may not be able to get out of bed, who miss their chemotherapy. And this still happens to this day, believe it or not. As I had mentioned, about 60% of our patients actually experience nausea and vomiting, so I’m sure at least half of those patients actually have significant nausea and vomiting and an impact on their chemotherapy and quality of life, where they’re basically notable to function as they did with the appropriate therapies onboard.
I wish there was more visibility into this type of stuff, because I think there is not enough literature that identifies quality of life in the current environment that we have. We have all these agents, but there is discordance in how we actually manage these patients because there’s so much variability in practice and adherence to guidelines, which is really directly tied to the outcomes that these patients have and ultimately the quality of life that they have.
Katherine Lin, PharmD, BCOP: I definitely agree with that. I think that when you look at cancer patients and the things that they are concerned with, they are always concerned with nausea and, to a lesser extent, emesis. We do a better job on that but not such a good job on nausea. If you look at how they rank symptoms that are distressing and troublesome, CINV [chemotherapy-induced nausea and vomiting] is always up there. If you have a patient who is so concerned or has such a negative experience with regard to CINV, we’ve seen patients who want to receive the potentially lifesaving treatments to treat their malignancy because they had such a bad experience.
The uncontrolled fear of patients associating chemotherapy with nausea and vomiting may lead to—as you talked about—administration delays, dose reductions, maybe even discontinuing a specific treatment because they’re so worried about the chemotherapy-induced nausea and vomiting. That really does tie in to the overall outcomes when you’re looking at patient outcomes, because they’re deceasing their chances of having symptom control and potentially prolonging their life. They just don’t want to receive chemotherapy secondary to the adverse effects. I really feel that controlling a patient’s CINV is tied to improving overall outcomes for these patients.
Bhavesh Shah, RPh, BCOP: You are absolutely correct. I can tell you an example of a patient I had with multiple myeloma who was on—at the time, we had only Velcade and Revlimid. They failed Revlimid, and the next option was Velcade. And they were so fearful of the nausea and vomiting, even though it has such a low potential, that they actually refused to take Velcade. You can imagine that this patient, if they were receiving a therapy and then actually having the nausea and vomiting, they would completely refuse any of the therapy after that. It took us months and months to persuade the patient to actually try it. And we basically knew that this patient would need to be prophylaxed pretty hard-core, because we didn’t want them to actually have any issues, even though the potential was pretty low. We knew that. And a lot of times, with the patient population that we have, there is low health literacy.
They have a language barrier, and some of them have cultural beliefs and have things that we need to focus on before they get on these therapies. And not having that education and kind of collaboration with them and managing their CINV can really, really impact the long-term treatments we offer them. So I think it’s great to be mindful of those things.